Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 50, NWS Buffalo, NY

August 3, 2009

NWS Buffalo, NY issued this small craft advisory at Aug 3, 2009, 3:51 PM EDT. It took effect at Aug 4, 2009, 10:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2009, 3:51 PM EDT (19:51 UTC)
In effect from
Aug 4, 2009, 10:00 AM EDT
Expired
Aug 4, 2009, 3:55 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WHUS71 KBUF 031951
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
351 PM EDT MON AUG 3 2009

LEZ020-040-041-040400-
/O.NEW.KBUF.SC.Y.0050.090804T1400Z-090805T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
351 PM EDT MON AUG 3 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 8 PM EDT TUESDAY. 

SOUTHWEST WINDS WILL INCREASE ALONG LAKE ERIE ON TUESDAY TO THE
10-20 KNOT RANGE AND BE GUSTY IN THE AFTERNOON. THIS WILL PRODUCE
WAVES THAT WILL BE IN THE 2-4 FOOT RANGE AND CREATE CHOPPY
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
915 
WHUS71 KBUF 040107
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
907 PM EDT MON AUG 3 2009

LEZ020-040-041-040915-
/O.CON.KBUF.SC.Y.0050.090804T1400Z-090805T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
907 PM EDT MON AUG 3 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM EDT
TUESDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM EDT
TUESDAY. 

SOUTHWEST WINDS WILL INCREASE ALONG LAKE ERIE ON TUESDAY TO THE
10 TO 20 KNOT RANGE AND BE GUSTY IN THE AFTERNOON. THIS WILL
PRODUCE WAVES THAT WILL BE IN THE 2 TO 4 FOOT RANGE AND CREATE
CHOPPY CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
667 
WHUS71 KBUF 040731
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
331 AM EDT TUE AUG 4 2009

LEZ020-040-041-041545-
/O.CON.KBUF.SC.Y.0050.090804T1400Z-090805T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
331 AM EDT TUE AUG 4 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM EDT THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE ALONG LAKE ERIE ON TUESDAY TO THE
15 TO 25 KNOT RANGE AND BE GUSTY IN THE AFTERNOON. THIS WILL
PRODUCE WAVES THAT WILL BE IN THE 2 TO 4 FOOT RANGE AND CREATE
CHOPPY CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SFM
812 
WHUS71 KBUF 041347
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
947 AM EDT TUE AUG 4 2009

LEZ020-040-041-042200-
/O.CON.KBUF.SC.Y.0050.090804T1400Z-090805T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
947 AM EDT TUE AUG 4 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

SOUTHWEST WINDS WILL INCREASE ALONG LAKE ERIE THIS AFTERNOON TO
THE 15 TO 20 KNOT RANGE. THIS WILL PRODUCE WAVES THAT WILL BE IN
THE 3 TO 5 FOOT RANGE AND CREATE CHOPPY CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
471 
WHUS71 KBUF 041955
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EDT TUE AUG 4 2009


LEZ020-040-041-042100-
/O.CAN.KBUF.SC.Y.0050.000000T0000Z-090805T0000Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
355 PM EDT TUE AUG 4 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS OF 10 TO 20 KNOTS WILL CONTINUE TO PRODUCE 2 TO 3 FOOT WAVES
THROUGH THIS EVENING ON LAKE ERIE...BUT CONDITIONS ARE NO LONGER
EXPECTED TO REACH SMALL CRAFT ADVISORY CRITERIA.

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 3, 1:46 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 1:46 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT MON AUG 3 2009

.SYNOPSIS...
HIGH PRESSURE WILL MOVE FROM THE OHIO VALLEY TO THE ATLANTIC COAST
AND PROVIDE PLENTY OF SUNSHINE AND SEASONABLY WARM TEMPERATURES
TODAY. A WEAK COLD FRONT WILL APPROACH ON TUESDAY WITH AN INCREASING
THREAT OF SHOWERS LATER IN THE DAY AND AT NIGHT. COOLER DRIER
CONDITIONS WILL FOLLOW WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE
BUILDS BACK ACROSS THE GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED THE PUBLIC FORECASTS TO ELIMINATE FOG THAT HAS
RAPIDLY BURNT OFF ACROSS THE SOUTHERN TIER THIS MONINRG. OTHERWISE
NO CHANGES TO THE AFTERNOON FORECAST PACKAGE.

HIGH PRESSURE OVER THE OHIO VALLEY WILL RIDGE NORTHEAST INTO NEW
YORK STATE TODAY...BEFORE SLIDING EAST TO THE ATLANTIC COAST
TONIGHT. THIS FEATURE WILL KEEP DRY AND PLEASANT WEATHER OVER THE
AREA THROUGH THE PERIOD...WITH A GRADUAL INCREASE IN MID AND HIGH
CLOUDS EXPECTED THIS AFTERNOON AND TONIGHT IN ADVANCE OF A WEAK
COLD FRONT THAT WILL BE SAGGING INTO THE CENTRAL GREAT LAKES.

WITH PLENTIFUL SUNSHINE AND 850 MB TEMPS OF +10C TO +13C
EXPECTED...HIGH TEMPS TODAY SHOULD RANGE FROM THE MID 70S ACROSS THE
NORTH COUNTRY TO THE LOWER 80S ACROSS THE INTERIOR OF THE GENESEE
VALLEY AND FINGER LAKES. THESE VALUES ARE A FEW DEGREES COOLER THAN
THE MET/MAV GUIDANCE...WHICH LOOKS TO BE A BIT ON THE HIGH SIDE FOR
TODAY. THIS WILL BE FOLLOWED BY A MILD NIGHT TONIGHT...WITH AN
INCREASING SOUTHERLY BOUNDARY LAYER FLOW HELPING TO KEEP TEMPS UP IN
THE 60S FOR THE MOST PART...WITH UPPER 60S FOUND ALONG THE LAKE
PLAINS OF FAR WESTERN NEW YORK.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
A COLD FRONT WILL WORK SLOWLY SOUTH AND EAST ACROSS THE GREAT LAKES
LATER TUESDAY AND CROSS OUR REGION TUESDAY NIGHT. A WARM SOUTH TO
SOUTHWEST FLOW WILL SET UP AHEAD OF THE FRONT ON TUESDAY WITH AN
INCREASE IN MID AND HIGH LEVEL CLOUD. MOISTURE WILL BE LIMITED BUT
THERE IS THE THREAT OF A FEW SHOWERS AS THE AFTERNOON WEARS ON. 850
MB TEMPS RISE TO 14-15C SO THE MERCURY SHOULD NUDGE 80...EVEN WITH
THE CLOUD. WILL HAVE PM CHC POPS EVERYWHERE...SLIGHTLY HIGHEST NR LK
ONTARIO. FRONT CROSSES TUES NT. WILL HAVE A BRIEF PERIOD OF LIKELY
POPS ALL AREAS...TAPERING OFF QUICKLY AFTER 08-09Z WEST AND NORTH.
WILL ADD CHC TSTMS TUES PM AND NIGHT.

COOLER DRIER AIR WILL ADVECT INTO THE REGION QUICKLY ON WED
MORNING...WITH PLENTY OF SUN AND SOME DIURNAL CU DURING THE
AFTERNOON. IT WILL BE QUITE COMFORTABLE WITH 850 MB TEMPS OF 11-12C
SUPPORTING M70S.

LITTLE CHANGE THROUGH THURSDAY AS SFC HIGH PRESSURE BUILDS OVER THE
GREAT LAKES AND WE BECOME SANDWICHED BETWEEN UNSETTLED WX OVER OHIO
VALLEY AND THE UPPER LOWS MOISTURE OVER QUEBEC. LOOK FOR A FINE DAY
WITH SUNSHINE AND TEMPS AVERAGING IN MID 70S. GFS IS NOTABLY COOLER
AT 850 MB (+8C) THAN EC (11C)...WILL LEAN TWD ECMWF. IT WILL BE
QUITE COOL WED NT AND THURS NT UNDER CLEAR SKIES AND LIGHT
WINDS...MANY SRN TIER VALLEYS WILL FALL WELL DOWN INTO 40S...WITH
L-M 50S NEAR THE LAKES...ALMOST AUTUMNAL.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
WILL PULL POPS FROM FRIDAY AS ALL MODELS KEEP OUR REGION IN DRY SLOT
BETWEEN UPPER LOW OVER CANADIAN MARITIMES AND WARM FRONT STRETCHING
FROM UPPER PLAINS TO TENN VALLEY. SFC HIGH PRESSURE CONTINUES
STALLED OVER THE GREAT LAKES...WITH 850 MB TEMPS OF 11-12C
SUPPORTING NEAR PERFECT M-U70S.

FORECAST GETS A BIT MORE UNCERTAIN FOR NEXT WEEKEND. BOTH MODELS
ACTUALLY BUILD AN UPPER RIDGE INTO THE OHIO VALLEY...WITH SFC WARM
FRONT SLIDING EAST ACROSS OUR REGION LATE SAT (ECMWF) OR SUNDAY
MORNING (00Z GFS). PREV HPC GRAPHICS HOLD WARM FRONT OFF UNTIL AFTER
SUNDAY. WE WILL BE ON THE UPPER RIGHT PORTION OF THE RIDGE...WITH
W-NW FLOW ALOFT...PERHAPS CONDUCIVE TO AN OVERNIGHT MCS SAT
NT...ESPECIALLY WITH STRONG 850 MB TEMP GRADIENT. THE 850 MB TEMPS
SOAR BEHIND WARM FRONT ON SUNDAY WITH GFS REACHING 21C...EC ABOUT
17-18C. IF THIS HOLDS...IT WOULD BE OUR FIRST SHOT AT REAL HEAT
AND HUMIDITY THIS SUMMER...BUT THIS IS UNCERTAIN THIS FAR OUT AS
TROFS OVER E CANADA ARE NOTORIOUSLY SLOW TO PULL OUT. FOR NOW WILL
ADD CHC POPS IN FOR SAT NT AND SUN...AND BOOST SUN TEMPS TO L-M
80S WEST. STAY TUNED.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVIAL ACROSS THE REGION THROUGH TONIGHT.

FOR THE REST OF THE DAY...DIURNAL CU WILL PRODUCE CIGS AT 4-5K FT
ACROSS INTERIOR SECTIONS OF WNY, THE EXCEPTION WILL BE IMMEDIATELY
DOWNWIND OF LAKES ERIE AND ONTARIO WHERE SW LAKE BREEZES WILL
LIMIT CU DEVELOPMENT AND KEEP STATIONS SUCH AS KBUF, KIAG AND KART
WITH SCT CU AT BEST.

TONIGHT A MODERATE LOW LEVEL WIND MAX IS EXCPECTED TO DEVELOP OVER
THE WESTERN PORTION OF THE STATE WITH 35KT WINDS AT THE 1-2K FT
LEVEL. FOR THIS REASON I HAVE INDICATED THE POSSIBILITY OF LOW
LEVEL WIND SHEAR AT KBUF AND KIAG THROUGH 12Z. HOWEVER, AT KJHW,
WHICH IS AT 1700FT ELEVATION, I HAVE ACTUALLY INCREASED THE
SURFACE WIND AFTER 08Z WITH A FEELING THE WINDS WILL MIX DOWN TO
THE SURFACE AT THAT ELEVATION.

FOR TUESDAY...VFR CONDITIONS WILL ONCE AGAIN PREDOMINATE THROUGH
EARLY AFTERNOON. SURFACE WINDS WILL PICK UP TO GUST AT 25 KTS AT
ALL LOCATIONS BY 15Z OR SO. AFTER 16Z THE POTENTIAL FOR WIDELY
SCATTERED CONVECTION WILL INCREASE AND AFTER 17-18Z WE COULD SEE
CONDITIONS BRIEFLY DROP TO MVFR WITH THE DEVELOPMENT OF WIDELY
SCATTERED THUNDERSTORMS.

OUTLOOK...
TUESDAY NIGHT...VFR/MVFR WITH SCATTERED SHOWERS/THUNDERSTORMS.
WEDNESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
LOOK FOR MODERATE SOUTH TO SOUTHWEST WINDS TODAY AND TUESDAY. WAVES
WILL ONLY BUILD TO 1 TO 2 FEET OR SO AS WINDS WILL NOT BE PARALLEL
TO THE LAKES. LOOK FOR FRESH WESTERLIES ON WEDNESDAY IN THE WAKE OF
THE COLD FRONT...CREATING CHOPPY WATERS AND 3 FOOT WAVES. WINDS
SHOULD LIGHTEN UP AGAIN LATER IN THE WEEK UNDER A BUILDING RIDGE
HIGH PRESSURE. SMALL CRAFT ADVISORIES ARE UNLIKELY THROUGH THE WEEK.

&&

.CLIMATE...
THE COOL JULY AND SUMMER STATS ARE INCLUDED IN A PUBLIC INFORMATION
STATEMENT LOCATED ON THE TOP NEWS OF THE DAY SECTION OF OUR
WEBSITE (WWW.WEATHER.GOV/BUF).

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...JJR/TAN
SHORT TERM...SFM
LONG TERM...SFM/WCH
AVIATION...TAN
MARINE...JJR/SFM
CLIMATE...
Hazardous weather outlook, Aug 3, 5:17 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT MON AUG 3 2009

LEZ020-NYZ001>008-010>014-019>021-085-040930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-040930-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.